Idaho, 2012

Winter Storm and Heavy Snow in Idaho, February 29, 2012

February 29, 2012 · NWS PIH · 6 events in 6 counties and zones

A strong Pacific system brought heavy snow to southeast Idaho. 9 to 20 inch amounts were common in the mountains with some road closuers as well.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A strong Pacific system brought heavy snow to southeast Idaho. 9 to 20 inch amounts were common in the mountains with some road closuers as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 28, 9:35 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 28, 9:35 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
935 PM MST TUE FEB 28 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY. QUICK UPDATE THIS EVENING TO
DECREASE THE POTENTIAL FOR SNOW THIS EVENING AND LIMIT ONSET TO WRN
ZONES OVERNIGHT. 00Z NAM SHOWING DECENT INSTABILITY WITH FRONTAL
PASSAGE WEDNESDAY AS DID THE 18Z RUN SO HAVE ADDED SLIGHT CHANCE
MENTION TO SNAKE PLAIN AND SRN HIGHLANDS ZONES FOR WEDNESDAY
AFTERNOON AS WELL AS A MENTION OF BLOWING SNOW WHICH WAS ONE OF THE
BASIS FOR THE WINTER WEATHER ADVISORY AND WARNING FOR SOME ZONES.
SEE PREVIOUS DISCUSSION BELOW. HUSTON

EXCELLENT MODEL AGREEMENT LEADING TO HIGH CONFIDENCE IN THE SHORT
TERM FORECAST. A POWERFUL STORM SYSTEM IS MOVING ONTO THE PACIFIC
COAST THIS AFTERNOON. HEAVY SNOW FROM THIS SYSTEM WILL MOVE INTO THE
SAWTOOTHS AND BIG AND LITTLE WOOD RIVER AREAS AFTER MIDNIGHT. THIS
SNOW WILL SPREAD ACROSS THE ENTIRE REGION ON WEDNESDAY MORNING WITH
GUSTY WINDS DEVELOPING BY MID MORNING IN THE SNAKE PLAIN...SOUTHERN
AND EASTERN HIGHLANDS. 15 TO 25 MPH SUSTAINED WINDS WITH GUSTS TO 35
OR 40 MPH ARE LIKELY. THE HEAVY SNOW WILL MOVE AWAY FROM THE CENTRAL
MOUNTAINS DURING THE AFTERNOON. PORTIONS OF THE CENTRAL MOUNTAINS
ALONG HIGHWAY 75 TO THE STANLEY AREA WILL SEE 6 TO 12 INCHES OF NEW
SNOW WITH 18 INCHES POSSIBLE NEAR GALENA SUMMIT AND ALONG RIDGETOPS.
FROM MACKAY TO CHALLIS...1 TO 5 INCHES IS POSSIBLE AT LOWER
ELEVATIONS WITH 6 TO 12 INCHES LIKELY NEAR RIDGETOPS. SOME AREAS OF
BLOWING AND DRIFTING SNOW ARE POSSIBLE. THE SNAKE PLAIN WILL MAINLY
SEE 1 TO 3 INCHES OF SNOW...HOWEVER AREAS AROUND SHOSHONE AND
RICHFIELD COULD SEE UP TO 6 INCHES. WINDS MAY NOT BE AS STRONG
AROUND THE SHOSHONE AND RICHFIELD AREAS...BUT BLOWING AND DRIFTING
SNOW COULD BE PROBLEMATIC FOR THE REST OF THE SNAKE PLAIN
COMMUNITIES. TEMPERATURES ARE EXPECTED TO WARM IN THE SNAKE PLAIN
INTO THE MID AND UPPER 30S WHICH WILL PREVENT MUCH OF THE AFTERNOON
SNOW FROM STICKING...A CHANGEOVER TO RAIN IS NOT LIKELY DUE TO THE
SHALLOW DEPTH OF THE WARM AIR. THE EASTERN HIGHLANDS MAY HAVE THE
MOST SIGNIFICANT IMPACT. EXPECT THESE AREAS TO REMAIN AT OR BELOW
FREEZING THROUGH THE DAY AND GUSTY WINDS WILL CREATE SIGNIFICANT
BLOWING AND DRIFTING SNOW PROBLEMS. ROAD CLOSURES IN THESE AREAS ARE
POSSIBLE ON WEDNESDAY.

THE MAIN BATCH OF SNOW WILL MOVE AWAY FROM THE AREA WEDNESDAY
NIGHT. HOWEVER...SNOW SHOWERS WILL PERSIST THROUGH THURSDAY AS AN
UPPER LOW MOVES THROUGH THE REGION. HEAVIES SNOW ACCUMULATIONS
FROM 06Z THURSDAY THROUGH THURSDAY AFTERNOON WILL OCCUR FROM
GALENA SUMMIT TO STANLEY WHERE AN ADDITIONAL 6 INCHES OF SNOW IS
POSSIBLE DURING THIS TIME. ELSEWHERE...SNOW AMOUNTS WILL REMAIN
LIGHT...GENERALLY AROUND AN INCH OR TWO. VALLE

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY. MODELS CONTINUE TO
BRING NW FLOW ACROSS THE AREA BEHIND AN EXITING SYSTEM ON THURSDAY
NIGHT.  LOOK FOR LIGHT SNOW SHOWERS AND BREEZY CONDITIONS ACROSS THE
CENTRAL MOUNTAINS AND EASTERN HIGHLANDS THURSDAY NIGHT THROUGH
SATURDAY.  SUNDAY THE UPPER LEVEL RIDGE WILL MOVE OVER THE AREA
BRINGING DRY CONDITIONS AND LIGHT WINDS.  EXPECT WEAK TROUGHING WITH
LIGHT MOUNTAIN SNOW SHOWERS MONDAY AHEAD OF A STRONGER SYSTEM MOVING
THROUGH TUESDAY AND WEDNESDAY.  EXPECT COOLER THAN NORMAL
TEMPERATURES EARLY IN THE PERIOD BECOMING NEAR NORMAL TO SLIGHTLY
ABOVE NORMAL BY THE END OF THE PERIOD. WYATT
&&

.AVIATION...EXPECT VFR CONDITIONS AND BREEZY WINDS THIS AFTERNOON
INTO EARLY EVENING WITH WEAK HIGH PRESSURE RIDGING OVERHEAD.  EXPECT
A SYSTEM TO MOVE THROUGH TONIGHT BRINGING MVFR/IFR CONDITIONS AND
INCREASED WINDS.  EXPECT IFR CONDITIONS FOR KSUN SHORTLY AFTER
MIDNIGHT AS SNOW SHOWERS MOVE IN.  KBYI...KPIH AND KIDA WILL GET
SNOW SHOWERS BY EARLY TO MID TOMORROW MORNING BRINGING MVFR/IFR
CONDITIONS. WINDS WILL INCREASE BY MID TOMORROW MORNING BECOMING
EVEN STRONGER IN THE AFTERNOON.  KSUN WILL BECOME VFR BY EARLY TO
MID TOMORROW AFTERNOON.  KBYI...KPIH AND KIDA WILL BECOME VFR BY MID
AFTERNOON AS STRONG WINDS MOVE THROUGH THE SNAKE RIVER PLAIN. WYATT
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 AM TO 5 PM MST WEDNESDAY
IDZ020-021.

WINTER STORM WARNING FROM 5 AM TO 11 PM MST WEDNESDAY
IDZ019-023-025.

WINTER WEATHER ADVISORY FROM 5 AM TO 11 PM MST WEDNESDAY
IDZ022-024.

WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 PM MST
WEDNESDAY IDZ018-031.

WINTER WEATHER ADVISORY FROM 5 AM TO 5 PM MST WEDNESDAY IDZ017.

WINTER WEATHER ADVISORY FROM 5 AM TO 5 PM MST WEDNESDAY IDZ032.
&&
Hazardous weather outlook, Feb 28, 1:40 PM MST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
140 PM MST TUE FEB 28 2012

IDZ017>025-031-032-292045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
140 PM MST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL DIMINISH OVER THE EASTERN HIGHLANDS THIS
AFTERNOON. A POWERFUL WINTER STORM WILL ARRIVE LATE TONIGHT. SNOW
WILL MOVE INTO THE CENTRAL MOUNTAINS AFTER MIDNIGHT WITH 3 TO 5 INCHES
POSSIBLE BY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG PACIFIC STORM WILL MOVE THROUGH THE REGION WEDNESDAY. 6
TO 12 INCHES MAY FALL IN THE MOUNTAINS WITH 2 TO 4 POSSIBLE IN THE
SNAKE RIVER PLAIN AND EASTERN MAGIC VALLEY. STRONG WINDS MAY CAUSE
BLOWING AND DRIFTING SNOW AS WELL. LIGHT SNOW SHOWERS WILL
CONTINUE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

5 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Upper Snake Highlands

When
February 29, 12:00 AM MST to 11:59 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
SNOTEL

Heavy snow fell in the Upper Snake Highlands with the following snow amounts: 17 inches at Crab Creek, 10 inches at Island Park, and 21 inches at White Elephant. The storm spilled over into March 1st and schools were closed on March 1st in Fremont County due to the overnight snow of February 29th continuing into the early morning hours of the 1st of March. Those schools were also released early on February 29th in the afternoon.

Winter Storm, Caribou Highlands

When
February 29, 12:00 AM MST to 11:59 PM MST
Where
Caribou Highlands forecast zone
Reported by
Department of Highways

US Highways 26 and 33 were closed due to heavy snow and reduced visibilities due to blowing snow between Ririe and Swan Valley. 10 inches of snow was recorded at Sedgwick Peak.

Heavy Snow, Wasatch Mountains/Iadho Portion

When
February 29, 12:00 AM MST to 11:59 PM MST
Where
Wasatch Mountains/Iadho Portion forecast zone
Reported by
SNOTEL

Nine inches of snow recorded at Emigrant Summit.

Heavy Snow, Big and Little Wood River Region

When
February 29, 12:00 AM MST to 11:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
SNOTEL

Heavy snow amounts were the following: 9 inches at Chocolate Gulch, 20 inches at Dollarhide Summit, 12 inches at Garfield Ranger Station, 12 inches at Galena, 15 inches at Galena Summit, 9 inches at Hyndman, 9 inches at Lost Wood Divide, 12 inches at Swede Peak, and 21 inches at Vienna Mine.

Heavy Snow, Lost River / Pahsimeroi

When
February 29, 12:00 AM MST to 11:59 PM MST
Where
Lost River / Pahsimeroi forecast zone
Reported by
SNOTEL

Ten inches of snow was recorded at Hilts Creek and Meadow Lake.

Heavy Snow, Sawtooth Mountains

When
February 29, 12:01 AM MST to 11:58 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
SNOTEL

The Sawtooth Mountains had heavy snow with widespread amounts over 9 inches. Bear Canyon reported 9 inches. Mill Creek Summit reported 9 inches as well as 12 inches at Smiley Mountain.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367620, 367621, 367622, 367623, 367624, 367618.